Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 166, NWS Amarillo, TX

May 30, 20164 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 30, 2016, 8:51 PM CDT for 4 counties in Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 8:51 PM CDT (01:51 UTC)
Expired
May 30, 2016, 9:30 PM CDT
In force
39 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Dallam County, TX, Hartley County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 110 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1876 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS54 KAMA 310151
SVRAMA
TXC111-205-341-421-310245-
/O.NEW.KAMA.SV.W.0166.160531T0151Z-160531T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
851 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARTLEY COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHWESTERN MOORE COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN SHERMAN COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 945 PM CDT

* AT 850 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  DALHART...MOVING EAST AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  DALHART...HARTLEY AND CONLEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3570 10287 3602 10298 3632 10214 3591 10197
TIME...MOT...LOC 0150Z 251DEG 11KT 3606 10239 

HAIL...1.25IN
WIND...<50MPH
 
$$

SCHNEIDER
3 follow-up statements
085 
WWUS54 KAMA 310204
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
904 PM CDT MON MAY 30 2016

TXC111-205-341-421-310245-
/O.CON.KAMA.SV.W.0166.000000T0000Z-160531T0245Z/
HARTLEY TX-MOORE TX-DALLAM TX-SHERMAN TX-
904 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN HARTLEY...NORTHWESTERN MOORE...SOUTHEASTERN DALLAM
AND SOUTHWESTERN SHERMAN COUNTIES...

AT 904 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
HARTLEY...OR 9 MILES EAST OF DALHART...MOVING EAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
DALHART AND HARTLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3573 10276 3595 10278 3628 10213 3591 10197
TIME...MOT...LOC 0204Z 291DEG 12KT 3602 10235 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHNEIDER
587 
WWUS54 KAMA 310223
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
923 PM CDT MON MAY 30 2016

TXC111-205-341-421-310245-
/O.CON.KAMA.SV.W.0166.000000T0000Z-160531T0245Z/
HARTLEY TX-MOORE TX-DALLAM TX-SHERMAN TX-
923 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN HARTLEY...NORTHWESTERN MOORE...SOUTHEASTERN DALLAM
AND SOUTHWESTERN SHERMAN COUNTIES...

AT 922 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF
HARTLEY...OR 11 MILES SOUTHEAST OF DALHART...MOVING SOUTH AT 10 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
HARTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3573 10276 3590 10270 3617 10212 3591 10197
TIME...MOT...LOC 0222Z 344DEG 9KT 3597 10234 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHNEIDER
943 
WWUS54 KAMA 310230
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
930 PM CDT MON MAY 30 2016

TXC111-205-341-421-310240-
/O.CAN.KAMA.SV.W.0166.000000T0000Z-160531T0245Z/
HARTLEY TX-MOORE TX-DALLAM TX-SHERMAN TX-
930 PM CDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARTLEY...
NORTHWESTERN MOORE...SOUTHEASTERN DALLAM AND SOUTHWESTERN SHERMAN
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3573 10276 3590 10270 3617 10212 3591 10197
TIME...MOT...LOC 0227Z 251DEG 11KT 3598 10231 

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:39 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 30, 6:39 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
639 PM CDT MON MAY 30 2016

.Aviation...
00Z TAF Cycle

An upper trough will move across the Panhandles tonight which could
allow for some isolated convection to push east out of the southern
Rockies and across the northern and western Panhandles through about
03Z to 06Z Tuesday. Confidence low and will leave out of TAF forecast
package for now but update if needed. Otherwise...VFR conditions
through the TAF forecast period. Southeast to southerly winds 10 to
20 knots will diminish to 5 to 15 knots after 06Z to 08Z Tuesday.
Winds are expected to shift to the north and northeast 10 to 20 knots
following the passage of a cold front at the Guymon and Dalhart TAF
sites after 13Z to 15Z Tuesday and will remain from the south at the
Amarillo TAF site through 00Z Wednesday.

Schneider

&&

.Prev Discussion... /Issued 335 PM CDT MON MAY 30 2016/

Discussion... The main focus for this forecast remains on the
potential for strong to severe thunderstorms and locally heavy
rainfall over the next few days. Chances for rain will continue
across the region through the middle of this week, before tapering
off as an upper-level trough pulls eastward and a ridge of high
pressure builds in across the southwestern U.S. Details are below.

Short Term...Today and Tonight...
Synoptically speaking, analysis of water vapor imagery this
afternoon indicates the presences of several compact upper lows
across the CONUS as well as several shortwaves embedded in the upper-
level flow. Of primary interest for this region, a closed low was
situated over Arizona with weak downstream ridging over West Texas. A
shortwave ahead of this low was noted moving over eastern NM early
this afternoon. A closed low was also located over southern
Saskatchewan with a shortwave roughly in phase with the southern
stream wave. Both of these features will be moving over the High
Plains throughout this afternoon and evening, aiding in thunderstorm
development for the region. Radar echoes are already beginning to pop
up over the Rockies and Sangre de Cristos. Meanwhile a lee side
surface trough in eastern NM/CO was helping to re- establish
southerly winds across the Panhandles and draw low-level moisture
back into the area.

Modest capping across the Panhandles may limit convective initiation
across the Panhandles this afternoon, though enough destabilization
could occur by late this afternoon/early evening to see storms
develop in the western Panhandles. Otherwise, precip and
thunderstorm chances will be tied to mountain convection moving
eastward and tapping into elevated instability in this evening and
overnight. Generally weaker bulk shear values (20-25 kts of 0-6km
bulk shear) mean that loosely organized multicells are the favored
storm mode. A developing LLJ and increasing low-level moisture could
sustain thunderstorms into the evening hours. If coverage is great
enough and a cold pool should develop, chances for damaging wind
gusts will increase. Otherwise the risk will mainly be from hail and
locally heavy rainfall. A cold front will also begin edging into the
northern Panhandles tonight and could serve as an additional focus
for thunderstorms tonight.

NF

Long Term...
The aforementioned cold front will be in the region tomorrow and
should push through the Panhandles by late evening. The front should
provide a focus for storm development as moist southerly flow in the
low to mid levels converges along the front. There is some threat for
severe weather with thunderstorms that develop tomorrow, though
weakly sheared storms will again struggle to keep sustained updrafts.
Forecast soundings show the atmosphere quickly saturating with the
influx of moisture, and a transition to heavy rain as the primary
threat by late afternoon. Rain chances may persist into Wednesday as
moist upslope flow continues and the upper-level trough axis passes
overhead. Steering flow becomes extremely slow by Tuesday night, so
flash flooding will continue to be a concern if storms develop over
areas which have already received rain in recent days.

For Thursday and beyond, a ridge of high pressure is expected to
build over the western CONUS. The Panhandles will be on the eastern
periphery of the ridge and will only have slight chances for precip
during this time should any mountain convection make it into the
Panhandles. Temperatures will also rebound to near or above normal
during this time.

NF

Hydrology...
Very heavy rain in recent days has led to near saturated soils in
some locations. These areas will be most likely to experience
localized flooding or flash flooding with additional heavy rainfall,
though the possibility for heavy rainfall over the next few days
means that any portion of the area could experience flooding
concerns. Be alert for areas of standing water or rapidly flowing
water, especially in low-lying areas and low water crossings.

NF

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

11
Hazardous weather outlook, May 30, 4:50 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT MON MAY 30 2016

OKZ001>003-TXZ001>020-311200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
450 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON INTO TONIGHT. SOME STORMS MAY
BECOME STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL AS POSSIBLE HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL INCREASE TUESDAY AND TUESDAY EVENING. SOME
STORMS DURING THIS PERIOD MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WINDS AS POSSIBLE HAZARDS. HEAVY RAINFALL WITH SLOW
MOVING STORMS WILL ALSO INCREASE THE RISK FOR LOCALIZED FLOODING AND
FLASH FLOODING.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY ACROSS MAINLY THE
SOUTHERN HALF OF THE TEXAS PANHANDLE. LOCALLY HEAVY RAINFALL...SMALL
HAIL...AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS WITH THOSE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE READY FOR
POSSIBLE ACTIVATION TODAY AND AGAIN ON TUESDAY. PLEASE DIRECT
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE
IN AMARILLO.

NF

In the hours before

Special weather statement, May 30, 8:28 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT MON MAY 30 2016

TXZ001-006-310230-
DALLAM TX-HARTLEY TX-
828 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARTLEY AND
SOUTHEASTERN DALLAM COUNTIES UNTIL 930 PM CDT...

AT 828 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF DALHART...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DALHART AND HARTLEY.

LAT...LON 3586 10273 3603 10281 3635 10234 3589 10217
TIME...MOT...LOC 0128Z 249DEG 11KT 3598 10269

SCHNEIDER
Special weather statement, May 30, 8:43 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT MON MAY 30 2016

TXZ016-017-310245-
RANDALL TX-DEAF SMITH TX-
843 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH AND
WESTERN RANDALL COUNTIES UNTIL 945 PM CDT...

AT 842 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF HEREFORD...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMARILLO...HEREFORD...CANYON...MESCALERO PARK...UMBARGER...BUFFALO LAKE...
DAWN AND TIMBERCREEK CANYON.

LAT...LON 3518 10204 3518 10200 3504 10177 3475 10196
      3475 10244
TIME...MOT...LOC 0142Z 215DEG 23KT 3474 10224

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:28 PM CDTSpecial Weather StatementAMADallam62 min
May 30, 8:43 PM CDTSpecial Weather StatementAMARandall62 min
May 30, 9:38 PM CDTSpecial Weather StatementAMAHartley67 min
May 30, 9:54 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham66 min
May 30, 10:08 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter67 min
May 30, 11:11 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter64 min
May 31, 12:02 AM CDTSevere Thunderstorm WarningAMACarson, Deaf Smith, Moore, Oldham, Potter, Randall58 min
May 31, 12:18 AM CDTSpecial Weather StatementAMADonley57 min
May 31, 12:56 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Gray, Hutchinson, Potter, Randall64 min
May 31, 1:23 AM CDTAreal Flood AdvisoryAMAHutchinson4 hr
May 31, 1:53 AM CDTSpecial Weather StatementAMARoberts67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.